Kansas, 2024

Hail in Kansas, May 4, 2024

May 4, 2024 · NWS ICT · 1 event in 1 county or zone

A marginally severe event occurred over south central Kansas starting in the afternoon on 4 May. Nickel sized hail was reported in Cowley County, but no other reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A marginally severe event occurred over south central Kansas starting in the afternoon on 4 May. Nickel sized hail was reported in Cowley County, but no other reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 3, 5:43 PM CST, 7 hours 2 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms moving east-southeast across the region tonight through early Saturday.
  • Additional rain/embedded thunderstorm chances over mainly southern and southeast Kansas later Saturday night through Sunday.
  • Severe weather potential Monday afternoon-night.
  • Overall fairly quiet weather expected after Monday night.
Area forecast discussion, May 3, 5:43 PM CST, 7 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Fri May 3 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms moving east-southeast across
  the region tonight through early Saturday.

- Additional rain/embedded thunderstorm chances over mainly southern
  and southeast Kansas later Saturday night through Sunday.

- Severe weather potential Monday afternoon-night.

- Overall fairly quiet weather expected after Monday night.

&&

.DISCUSSION...
Issued at 242 PM CDT Fri May 3 2024

A strong cold front will drive southeast through the region late
tonight through Saturday morning, trailing from potent shortwave
energy traversing the northern half of the CONUS. The strong
frontal forcing in concert with returning low-level
moisture/instability should support a few clusters of scattered to
numerous thunderstorms marching east-southeast across the region
overnight through early Saturday. The combination steep mid-level
lapse rates, modest instability and modest effective deep layer
shear will support a lower-end severe weather threat, especially
generally northwest of the KS Turnpike corridor before about 3 AM.
Thinking the strongest activity will be capable of dime to half-
dollar size hail, 50-65 mph winds , and locally heavy rainfall.
Since this activity will likely be fairly progressive, widespread
heavy rainfall appears unlikely, although patchy amounts up to
around one inch are possible, especially northwest of the KS
Turnpike.

Rain/storm chances will gradually exit southeast Kansas to the east
Saturday morning. It will feel rather chilly Saturday morning in
wake of this front, given the breezy/gusty north winds and early
morning temperatures in the 40s-50s. Breezy north winds and below
average temperatures will prevail through the rest of Saturday, with
highs reaching the 60s for most.

Another round of rain with embedded thunderstorms is expected later
Saturday night through Sunday, as an upper trough traverses the
Southern Plains. Latest model consensus keeps the greatest rain
chances over mainly southern to southeast Kansas with this next
system. The greatest threat for heavy rainfall looks to be from near
the KS/OK border on south. The severe weather threat looks minimal
over Kansas given poor lapse rates and marginal instability,
although perhaps small hail may accompany the strongest activity.

Our attention then turns to the potential for scattered to numerous
thunderstorms Monday afternoon-night across the region, as a
potent/deep shortwave trough and attendant dryline approach from the
west, amidst an increasingly moist/unstable airmass across the
Central and Southern Plains. The thermodynamic and kinematic
environments favor severe thunderstorms, some of which could produce
"higher-end" severe weather in the form of very large hail, damaging
winds, and tornadoes, given the anomalous combination of
buoyancy/shear. However, there remains uncertainty on the timing,
amplitude, and placement of various synoptic features, which will
play a vital role in the potential magnitude of severe weather
Monday afternoon-night. Stay tuned as we continue to refine forecast
details the next few days.

After Monday night, the large-scale synoptic pattern favors mostly
quiet weather across the Kansas region through at least the end of
next week, with a gradual cooling trend through the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 627 PM CDT Fri May 3 2024

Main aviation concern remains overnight storm chances.

Cold front is currently making its way across the Central
Plains and currently stretches from central Nebraska into
northwest KS. Storms have developed along the front and will
continue to track east/southeast. Currently expecting them to
reach KRSL-KGBD in the 03-04z time frame and KHUT-KSLN-KICT in
the 07-08z range. Strong wind gusts and hail up to quarter size
look like the main threat with these storms. By 12z Sat, storms
should be tracking through the Flint Hills and southeast KS.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ADK
AVIATION...RBL
Hazardous weather outlook, May 3, 1:53 PM CST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
253 PM CDT Fri May 3 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
253 PM CDT Fri May 3 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few clusters of thunderstorms will move east to southeast across
the region later this evening through tonight. While most of the
storms should remain below severe levels, a few of the stronger
storms will be capable of dime to half-dollar size hail, 50 to 65
mph winds, and locally heavy rainfall. The greatest potential for
severe weather and locally heavy rain should be generally northwest
of the Kansas Turnpike before about 3 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another storm system will bring a chance of showers and embedded
thunderstorms to mainly southern and southeast Kansas late Saturday
night through Sunday. Severe weather is not expected, although small
hail and locally heavy rainfall may accompany a few of the stronger
storms.

The risk for scattered to numerous thunderstorms increases Monday
afternoon and night across the region. Some of the thunderstorms
may be severe, capable of large hail, damaging winds, and tornadoes.
There remains some uncertainty, stay tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, May 3, 11:36 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1236 AM CDT Sat May 4 2024

KSZ092-040615-
Sumner KS-
1236 AM CDT Sat May 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SUMNER COUNTY THROUGH 115 AM
CDT...

At 1235 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Norwich to Argonia to 7 miles east of
Manchester. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford,
Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell,
Perth, Riverdale, and Wellington Airport.

This includes Interstate 35 between Mile Markers 1 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Kansas.

&&

LAT...LON 3700 9780 3747 9781 3748 9716 3729 9715
      3700 9716
TIME...MOT...LOC 0535Z 262DEG 39KT 3746 9783 3726 9777 3702 9791

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LAWSON
Local storm report, May 3, 11:55 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1255 AM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     Hail             Conway Springs          37.39N 97.64W
05/04/2024  M0.70 Inch       Sumner             KS   Trained Spotter

&&

cdj
Special weather statement, May 3, 11:55 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
1255 AM CDT Sat May 4 2024

KSZ083-040630-
Sedgwick KS-
1255 AM CDT Sat May 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SEDGWICK COUNTY THROUGH 130 AM
CDT...

At 1255 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Garden Plain to 5 miles
northeast of Viola to Clearwater. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wichita, Derby, Haysville, Mulvane, Goddard, Maize, Clearwater,
Colwich, Garden Plain, Downtown Wichita, Eastborough, Viola, West
Wichita, East Wichita, Eisenhower National Airport, Mcconnell Air
Force Base, South Wichita, Oaklawn, and Lake Afton.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 9.
 Interstate 35 between Mile Markers 34 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Kansas.

&&

LAT...LON 3758 9781 3782 9751 3769 9722 3748 9723
      3747 9771
TIME...MOT...LOC 0555Z 239DEG 27KT 3758 9767 3752 9755 3748 9751

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

LAWSON
Special weather statement, May 4, 12:11 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
111 AM CDT Sat May 4 2024

KSZ069-083-040645-
Butler KS-Sedgwick KS-
111 AM CDT Sat May 4 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN SEDGWICK AND SOUTHWESTERN
BUTLER COUNTIES THROUGH 145 AM CDT...

At 110 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Andale to near Eisenhower National Airport
to near Mulvane. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Park City,
Valley Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize,
Douglass, Sedgwick, Towanda, Colwich, Benton, Downtown Wichita, and
Kechi.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 22.
 Interstate 35 between Mile Markers 34 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Kansas.

&&

LAT...LON 3755 9745 3772 9760 3791 9744 3791 9689
      3748 9686 3748 9740
TIME...MOT...LOC 0610Z 217DEG 38KT 3773 9760 3761 9741 3748 9731

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LAWSON
Special weather statement, May 4, 12:15 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
115 AM CDT Sat May 4 2024

KSZ092-093-040700-
Cowley KS-Sumner KS-
115 AM CDT Sat May 4 2024

...STRONG THUNDERSTORMS WILL IMPACT COWLEY AND EASTERN SUMNER
COUNTIES THROUGH 200 AM CDT...

At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rose Hill to near Oxford to 7 miles east
of South Haven. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arkansas City, Winfield, Oxford, Udall, Burden, South Haven, Dexter,
Atlanta, Geuda Springs, Rock, Cambridge, Hunnewell, Maple City,
Winfield City Lake, and Strother Field Airport.

This includes Interstate 35 between Mile Markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Kansas.

&&

LAT...LON 3700 9743 3733 9722 3748 9717 3748 9652
      3700 9653
TIME...MOT...LOC 0615Z 277DEG 49KT 3759 9719 3732 9713 3704 9727

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LAWSON
Local storm report, May 4, 12:45 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
145 AM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     Hail             1 NNW Arkansas City     37.08N 97.05W
05/04/2024  E0.88 Inch       Cowley             KS   Emergency Mngr

&&

cdj

The radar

The Wichita radar (KICT), 73 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cowley

When
May 4, 12:45 AM CST to 12:46 AM CST
Where
Cowley County, 0.69 mi N of Arkansas City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.080, -97.050

Nickle sized hail fell in Arkansas City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172955.